Posted by g_g_g_unit on May 6, 2012, at 8:20:55
In reply to Re: question for SLS, posted by psychobot5000 on May 4, 2012, at 17:01:38
> Not that you asked, but in my opinion, there is no moral conundrum concerning self-medicating. Just health and safety conundrums, though it probably speaks well of you that you're still concerned about the ethics of it after dealing with the problem all this time.
For what it's worth, I've one run self-directed trial (with Stablon), though I wasn't under the care of a psychiatrist at the time. I think the fact that I'm currently engaged in psychodynamic therapy with my psychiatrist - which emphasizes unfettered self-disclosure - might make the decision more difficult in this case. I don't feel like I'm betraying him as a psychiatrist, but I do feel like I'm betraying him as a therapist.
> Have you read this post on tranylcypromine and selegiline by Chairman MAO, from about six years back?
No, I hadn't seen that.. very informative, thank you, and it also seems to provide due justification for exceeding 80mg as far as ADHD is concerned.
> You're in rough straits over there for ADD--they won't co-prescribe a stimulant...and guanfacine and desipramine are both unavailable! Damn! What to do! Beyond reboxetine, one other thought is protriptyline, if they have it? It's supposed to be even more activating than desipramine, though I don't know that it's been vetted for ADD.
I just checked and it seems like protriptyline was discontinued several years back.
> For what it's worth, I found tranylcypromine to have some activating and stimulant-like properties even at low doses like 30mg per day--and that was in marked contrast to phenelzine. Those stimulant properties never disappeared, though as my MAO inhibition increased, I ran up against the fuzzy, brain-fog feeling that all MAOis give me and which worked at cross-purposes to it. From your words about cloudiness, it sounds like you may be experiencing a small version of this phenomenon. If you deem this likely, my tentative advice would be to back off the dose before your active MAO levels go even lower, and the problem gets worse (as it did for me). In my experience, it seemed to be directly related to the level of [presumed] MAO inhibition in my body.
My experience echoes yours, i.e. phenelzine lacked anything in the way of psychostimulation. However, I simply found 30mg of Parnate to be too anxiogenic and never noticed any improvement in mood, other than the mysterious gains at night.
How long did you remain on higher doses of Parnate? Do you think it's possible the fogginess may have passed?
One interesting discovery - I've been using cyproheptadine as a sleep-aid for the past 2-3 nights. I believe it behaves as an antagonist at certain serotonin receptors (5-HT2a, 5-HT2b, 5-HTc). Through some mechanism - either improved sleep, or synergy between the Parnate and cyproheptadine - I've noticed a distinct return of the psychostimulant effect. Unfortunately, this is accompanied by an increase in compulsive behavior (due to the Serotonin antagonism, I presume?), so probably wouldn't be ideal as a long-term option, but it's made me question what's precisely causing the fuzziness.
> But, yeah, apologies for the meandering and unsolicited response. And protriptyline might be helpful with attention and activation. Its serotonin reuptake inhibition ought to be low enough they won't give you sh*t about serotonin syndrome when combining the two. There's some literature out there about that.
No need to apologize! I didn't find your post meandering or unsolicited and appreciate your input.